Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 5:42 PM CDT for Wells County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 17, 2001, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Wells County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:28 PM CDT | Hail 0.75 | Harvey, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
465 WUUS53 KBIS 172242 SVRBIS NDC103-172345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 542 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 645 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF HARVEY...OR ABOUT 64 MILES SOUTHWEST OF DEVILS LAKE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARVEY AT 605 PM CDT HEIMDAL AT 635 PM CDT HAMBERG AT 640 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR SOUTHERN NORTH DAKOTA. NED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 17, 4:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 17, 5:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON PUBLIC REPORTLocal storm report, Jul 17, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDERLocal storm report, Jul 17, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN/KIDDER REPORTED BY LAW
COUNTY LINE ENFORCEMENT OFFICIAL.Local storm report, Jul 17, 5:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDER
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN/KIDDER REPORTED BY LAW
COUNTY LINE ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:02 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jul 17, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Jul 17, 4:11 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 64 min |
| Jul 17, 4:42 PM CDT | Tornado Warning | BIS | Kidder | 33 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jul 17, 5:16 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 17, 5:48 PM CDT | Tornado Warning | BIS | Morton | 27 min |
| Jul 17, 5:58 PM CDT | Tornado Warning | BIS | Stutsman | 47 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.